New Mexico, 2010

Hail in New Mexico, May 28, 2010

May 28, 2010 · NWS ABQ · 1 event in 1 county or zone

Low level moisture surged westward to the Continental Divide early on the 28th. An upper level trough moving slowly east out of the Great Basin combined with low level moisture and daytime heating provided sufficient lift to produce very localized severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Low level moisture surged westward to the Continental Divide early on the 28th. An upper level trough moving slowly east out of the Great Basin combined with low level moisture and daytime heating provided sufficient lift to produce very localized severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 28, 10:19 AM MST, 2 hours 21 minutes earlier.

Area forecast discussion, May 28, 10:19 AM MST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1119 AM MDT FRI MAY 28 2010

.UPDATE...TOWERING CU FIELD EXPANDING OVER THE HIGHER TERRAIN
ALONG THE CONTDVD AND ESPECIALLY THE MAGDALENA AND SAN MATEO
MOUNTAINS WEST OF SOCORRO WHERE THE DAY/S FIRST CG STRIKE JUST
NOTED. ALSO GOOD DEVELOPMENT OVER THE NORTHERN SACRAMENTO
MOUNTAINS AND EAST SLOPES OF THE SANGRES. LATEST WATER VAPOR
IMAGERY SHOWING A FAIRLY SHARP MID- TO UPPER-LEVEL MOISTURE
GRADIENT EXTENDING FROM NEAR CHAMA SOUTHWARD ALONG/JUST WEST OF
THE RIO GRANDE. AT THE SURFACE...PSEUDO-DRYLINE WILL SHARPEN WEST
OF THE CENTRAL MOUNTAIN CHAIN AS DAYTIME MIXING INCREASES...AND
WILL LIKELY ENHANCE CONVECTIVE DEVELOPMENT FROM THE LOWER/MIDDLE
RGV NORTHWARD. ALTHOUGH NOT GREAT...THE 0-6KM SHEAR WILL BE A
LITTLE BETTER ACROSS WC/NW AREAS AS COMPARED TO THURSDAY OWING TO
ENHANCED MID- LEVEL SWLY FLOW THAT IMPINGES ON THE FOUR CORNERS
REGION THIS AFTERNOON AHEAD OF AN UNSEASONABLY DEEP LOW SLOWLY
LIFTING EAST- NORTHEAST ACROSS THE GREAT BASIN.
THUS...THUNDERSTORMS THAT DEVELOP OVER THE NW MOUNTAINS AND
SANGRES WILL HAVE DECENT POTENTIAL TO BRIEFLY BECOME MARGINALLY
SEVERE. THUNDERSTORMS DEVELOPING WEST OF SOCORRO WILL BE NICELY
STEERED TOWARD THE NORTH-NORTHEAST...BRINGING THEM INTO THE
MIDDLE/LOWER VALLEY LATE AFTERNOON/EARLY EVENING VERY SIMILAR TO
THURSDAY. PREVIOUS FORECAST HAS THIS WELL IN HAND...AND TRENDING
POPS ABOVE GUIDANCE FOR CENTRAL AREAS LOOKS TO BE ON TARGET. KJ

&&

.PREV DISCUSSION...308 AM MDT FRI MAY 28 2010...
LATEST WATER VAPOR LOOP AND GOES BLENDED PWAT PRODUCT INDICATES THE
150-200 PCT OF NORMAL MOIST PLUME IS SITUATED DIRECTLY OVER THE RIO
GRANDE VALLEY AHEAD OF A LARGE SCALE TROUGH STILL POSITIONED ALONG
THE WEST COAST. 400-250MB ACARS WINDS SHOW THE 90-110 KNOT WITHIN
THE BASE OF THE TROUGH INTERSECTING CENTRAL CALIFORNIA HAS ALSO NOT
MOVED OVER THE PAST 24 TO 36 HOURS. THE 08Z SURFACE ANALYSIS SHOWS
SOUTH TO SOUTHEAST WINDS OVER NM WITH DEWPOINT VALUES HOVERING NEAR
50F WITHIN THE RIO GRANDE VALLEY TO NEAR 60F ALONG THE TEXAS STATE
LINE.

AS WAS THE CASE THURSDAY...THE 00Z NAM/GFS THETA-E RIDGE AXIS IS
REPRESENTED WELL BY THE SATELLITE MOISTURE PLUME. THE SURFACE/MID
LEVEL INSTABILITY PARAMETERS ALL SUGGEST AT LEAST SCATTERED SHOWERS
AND STORMS TODAY. HOWEVER...METMOS/MAVMOS NUMBERS ARE ONCE AGAIN
VERY LOW. GIVEN THURSDAYS MORE WIDESPREAD ACTIVITY THAN MOS NUMBERS
PRODUCED HAVE KEPT POPS ABOVE MODEL GUIDANCE. EXPECT SHOWERS/STORMS
TO REDEVELOP ALONG AND EAST OF THE CONTINENTAL DIVIDE AND PUSH NE
NEAR 15 TO 20 KTS INTO THE CENTRAL HIGH PLAINS. DRIER AIR WILL BEGIN
TO ADVECT EAST AS THE DAY PROGRESSES THUS ALLOWING ACTIVITY TO END
MORE QUICKLY FRIDAY EVENING IN THE RIO GRANDE VALLEY. THIS ACTIVITY
WILL SHIFT INTO THE E PLAINS SATURDAY AS THE UPPER TROUGH AXIS BEGINS
SLIDING EAST OFF THE WEST COAST. BY SUNDAY...THE UPPER TROUGH IS
EXPECTED TO ADVANCE NE INTO THE NORTHERN PLAINS. THIS WILL FORCE A
SURFACE FRONTAL BNDRY DOWN THE EASTERN PLAINS SUNDAY. MODELS ARE
BEGINNING TO PICK UP ON MORE MOISTURE AND COOLER TEMPS SO HAVE
TRENDED FORECAST APPROPRIATELY. WOULD NOT BE SURPRISED IF CONVECTION
SATURDAY IS FARTHER WEST ALONG THE CENTRAL MTS AND THE SUNDAY FRONT
ARRIVES LATER THAN EXPECTED...SINCE THE WEST COAST UPPER TROUGH HAS
HAD LITTLE DESIRE TO LEAVE THE REGION OVER THE PAST COUPLE OF WEEKS.

BEYOND SUNDAY...MODELS ATTEMPT TO DEVELOP ANOTHER SHORTWAVE UPPER
TROUGH AXIS ALONG THE WEST COAST THROUGH TUESDAY THEN EJECT ACROSS
THE DESERT SW WEDNESDAY. THE END RESULT WILL BE MUCH OF THE SAME WITH
DRY CONDITIONS OVER WESTERN NM AND A DRYLINE SLOSHING AROUND OVER
THE EASTERN PLAINS. IN THE EXTENDED...THE ECMWF AND GFS DEVELOP A
592-594DM UPPER RIDGE OVER CENTRAL NM BY THE END OF NEXT WEEK. THIS
WILL DEVELOP TYPICAL EARLY JUNE CONDITIONS OVER NM WITH HOT TEMPS
AND MAINLY CLEAR SKIES. GUYER

.AVIATION...
GENLY VFR THROUGH 23Z. EXPECT ISOLD TO SCT SHRA/TSRA OCCASIONALLY
OBSCG MTS MAINLY FROM THE CONTDVD EASTWARD AFT 18Z. WIND GUSTS TO
40 KT AND LOCALIZED MVFR CIGS/VSBY WITH STORMS PRODUCING SMALL
HAIL ARE POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

.FIRE WEATHER...
LOW LEVEL MOISTURE BACKING UP WEST OF THE CONTDVD AND PROGRESSING
TOWARDS THE ARIZONA BORDER ATTM. MODELS INDICATE THIS WILL MIX OUT
SOMEWHAT THIS AFTERNOON...BUT WITH PLUME OF MOISTURE STRETCHING
THROUGH CENTRAL AND EASTERN NM...ANOTHER DAY OF ISOLATED TO
SCATTERED CONVECTION IS LIKELY. SHOWERS/STORMS WEST OF THE CENTRAL
MOUNTAIN CHAIN WILL BE A MIX OF DRY AND WET. SOUTHWEST WINDS MAY
PICK UP SUFFICIENTLY FOR A COUPLE OF HOURS OF CRITICAL CONDITIONS
THIS AFTERNOON OVER THE WESTERN PORTIONS OF ZONES 101 AND 105.

ADDITIONAL DRYING IS ANTICIPATED FROM THE CENTRAL MOUNTAIN CHAIN
WEST TO THE ARIZONA BORDER SATURDAY WITH AN UPPER TROUGH SWINGING
THROUGH FOUR CORNERS REGION AND SURFACE FRONT MOVING INTO NORTHWEST
NEW MEXICO. THEREFORE CONVECTION SHOULD BE LIMITED TO MAINLY THE
CENTRAL MOUNTAIN CHAIN EASTWARD SATURDAY AFTERNOON/EVENING.

A SURFACE FRONT PLUNGES INTO NORTHEAST/EAST CENTRAL NEW MEXICO
SUNDAY...REPLENISHING LOW LEVEL MOISTURE ACROSS THE EASTERN PLAINS.
DAYTIME TEMPERATURES SHOULD BE COOLER OVER THIS PART OF THE
STATE...AND POTENTIAL FOR WETTING RAINS MAY BE ENHANCED...ALTHOUGH
FORECAST MODELS ARE NOT BULLISH AT THIS POINT. SOME OF THE MOISTURE
MAY BLEED INTO THE RIO GRANDE VALLEY SUNDAY NIGHT BUT MAY MIX OUT
MONDAY.

GFS INDICATES INCREASING MID LEVEL MOISTURE TUES/WED AS BAGGY TROUGH
MOVES OVER ARIZONA. THIS MAY RESULT IN SOME DRY CONVECTION OVER
WESTERN NM BOTH DAYS. THIS MOISTURE EXITS BY THURSDAY AS DRIER
WESTERLY WINDS BECOME ESTABLISHED.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

41
Hazardous weather outlook, May 28, 4:16 AM MST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
516 AM MDT FRI MAY 28 2010

NMZ501>540-291200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
516 AM MDT FRI MAY 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
PENNY TO NICKEL SIZE HAIL...GUSTY WINDS...AND LOCALIZED MINOR FLOODING
ARE POSSIBLE FROM THE STRONGER THUNDERSTORMS THIS AFTERNOON AND EVENING
IN AND AROUND THE CENTRAL MOUNTAIN CHAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PENNY TO NICKEL SIZE HAIL...GUSTY WINDS...AND LOCALIZED MINOR FLOODING
ARE POSSIBLE FROM THE STRONGER THUNDERSTORMS SATURDAY AFTERNOON AND EVENING
ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY OVER THE NORTHEAST
PLAINS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GUYER

The radar

The Albuquerque radar (KABX), 51 km away, was scanning. The volume nearest the first event began at 19:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cibola

When
May 28, 12:40 PM MST to 12:42 PM MST
Where
Cibola County, 0.89 mi NE of Laguna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.040, -107.370

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2010Every state in 2010This day in weather historyWarnings in New Mexico, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222593.